Diabetic hemichorea-hemiballismus is a rare complication of type 2 diabetes. Here, we report a case with type 1 diabetes, with hemichorea and bilateral dystonia manifested as hyperglycemia-induced involuntary movement.
A 62-year-old Japanese women with body weight loss of 30 kg during the past year developed symptoms of thirst, polydipsia and polyuria. She also presented with hemichorea and bilateral dystonia for 5 days and extremely high plasma glucose (774 mg/dl), hemoglobin A1c (21.2%) and glycated albumin (100%) with ketosis. Based on the presence of glutamic acid decarboxylase antibodies (18,000 U/ml; normal <1.3 U/ml), low daily urinary excretion of C-peptide (7.8 μg), ketosis and human leucocyte antigen typing DR-4, we diagnosed type 1 diabetes mellitus. We treated the patient with a continuous intravenous regular insulin infusion and medication with haloperidol, and dystonia completely disappeared within 3 days.
Hyperglycemia-induced involuntary movement is one of the manifestations of dystonia and hemichorea-hemiballism.